Pennsylvania, 2017Damaging Wind in Pennsylvania, August 18, 2017
August 18, 2017 · NWS BGM · 1 event in 1 county or zone
A cold front moves across the northeast Pennsylvania Friday afternoon, and showers and thunderstorms developed ahead and along the front. As the front moved it, it moved into an unstable environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moves across the northeast Pennsylvania Friday afternoon, and showers and thunderstorms developed ahead and along the front. As the front moved it, it moved into an unstable environment. Some of these storms became severe and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 18, 11:34 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 18, 11:34 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1234 PM EDT Fri Aug 18 2017
.SYNOPSIS...
A few showers or thunderstorms, could linger into this evening,
as a cold front passes through the region. Saturday and Sunday
look mostly rain-free, with seasonable temperatures, thanks to
high pressure, building down from eastern Canada.
&&
.NEAR TERM /THROUGH SATURDAY/...
A very moist atmosphere covers northeast Pa and much of central
NY late this morning with dew points ranging from the upper 60s
to the mid 70s. Latest SPC meso-analysis showing an axis of 2.0
inch precipitable water values extending northeast across
northeast Pa, with values falling off to around 1.2 inches over
far western NY. The 12z BUF sounding shows a much dryer
atmosphere over western NY with some capping advancing slowly
eastward toward central NY. A mid-to-upper level trough is
advancing east from the Great Lakes but the bulk of this system
is forecast to lift north of our area this afternoon with
minimal height falls across our area.
Persistent but broken band of showers from central Pa northeast
toward the Catskills is forecast to push slowly east through
this afternoon with highest rain chances for our area over
northeast Pa into Sullivan county NY. A little clearing can be
seen over southern Pa and this may work into northeast Pa this
afternoon which would enhance the convective potential. MLCAPE
values would likely climb to near or just above 1000 J/kg with
any clearing in that area, and with mid-level flow forecast
around 40 kts the shear/cape combination will be enough for a
slight risk of severe weather with rotating storms a possibility.
Again this is dependent on getting some clearing and
instability. Localized heavy rain will also be a concern with
very moist profiles. Farther northwest some clearing is likely
this afternoon from the Finger Lakes to Mohawk valley but the
very dry airmass moving in from western NY should act to inhibit
convective chances. Expecting scattered showers and storms to
develop after 2 pm but the severe risk for upstate NY looks
rather low. Previous forecast is below.
Water vapor channels on the GOES-16 show deep moisture
advecting northeast into NY and PA in advance of a well defined
upper level wave in the Upper Great Lakes region. Also in
advance of this wave was a strong low-level jet seen in the VWP
winds around 1 KM above ground level of at least 40 knots from
the southwest. Model guidance was picking up on this belt of
low-level winds which were rising isentropically and advecting
moisture into the local area. This also was destabilizing the
atmosphere and leading to convection which was moving across
central NY and northeast PA at this time. This first batch of
showers and isolated storms was well handled by the latest HRRR
run. There was also another batch of showers in southwest PA
that the HRRR brings northeast into northeast PA and parts of
central NY between 10z and 17z. So weighted POPs based on HRRR
reflectivity fields. Then after 17z, Models show the layer of
deeper moisture tracking quickly east of central NY and by 00z
southeast of northeast PA. Best chance for additional showers
and storms will be in this deep moist layer in northeast
PA/Sullivan Co. NY where precipitable waters were around 2.00
inches. The forcing for ascent in this moist layer was not that
impressive but enough for activity to form. For now, have added
chance for locally heavy rain in northeast PA-Sullivan NY.
Concur with marginal risk for flash flooding from the WPC
outlook. Will update Hazardous Weather Outlook and mention
enhance wording for the chances of flooding in these areas.
The rest of the forecast area this afternoon will be under very
dry layer aloft as seen in the low-mid and high level water
vapor channels and without sufficient forcing initially,
parcels will just entrain out despite large projected mixed
layer CAPES. Some isolated to scattered showers and marginal
storms could form but best chance for any organized storm
activity will come around 22z-02z or so when a cold front
presses east with the advancing upper level wave from the Great
Lakes. But, at this time CAPEs will be dropping. Shear values
were fairly impressive with the 0-6 km values around 35-40
knots. NAM 3KM does have a line of storms forming around 00z or
so. So we will continue to mention chance for severe
thunderstorms in HWO and concur with SPC marginal risk for
severe.
For later tonight, convection passes east and some lingering showers
remain.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1230 pm update... Overall, things will be quieting down this
period, as the flow aloft flattens out, and surface ridging
builds into NY/PA from the west.
Any lingering early evening showers Saturday should quickly
dissipate with time. Thereafter, rain-free weather is expected,
with skies becoming mostly clear for the second part of the
weekend.
Temperatures will be seasonable, with Sunday's highs mostly in
the upper 70s-lower 80s, along with low humidity levels.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
1245 pm update... On the large-scale, model agreement is fairly
good this period, indicating a transition towards more
amplification once again next week. This pattern should take
the form of a western Canadian-northwest CONUS trough, central
CONUS-intermountain west ridge, and an eastern Canadian-
northeast CONUS trough.
The week should start out generally rain-free and warm from
Monday through much of Tuesday, with highs mostly in the 80s. As
heights aloft begin to fall ahead of the developing eastern
trough mentioned above, a cold front should slowly approach, and
bring increasing chances of showers/thunderstorms from later
Tuesday into Wednesday.
Later next week, although we should trend drier behind the
aforementioned cold front, it likely turn much cooler as well.
In fact, by next Thursday/Friday, we're looking at highs in the
upper 60s-lower 70s for many areas of CNY/NEPA.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
Flight conditions highly variable this morning as showers move
periodically through the forecast area. Ceilings bouncing all
over the place, but for the most part it will remain VFR-MVFR
across the north half, while general MVFR dominates in southern
areas. Main wave train of upper waves driving these conditions
exits east by midday with drier air expected later today and
tonight for generally VFR. Renewed convective activity this
afternoon/evening may affect mostly KAVP with several rounds/hours
of thunderstorms and poor flight conditions. Drier air works in
tonight, clearing out the deep moisture and low ceilings...however,
with ground based moisture, flight restrictions in fog and low
ceilings may develop after 06Z.
Winds becoming southwest around 10 kts by midday, followed by
more westerly directions late this afternoon, then light and
variable tonight.
Outlook...
Friday overnight...VFR.
Saturday...VFR. Chance of flight impacts in afternoon showers.
Sunday through Monday...VFR.
Tuesday...Flight impacts possible in thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MLJ
NEAR TERM...DJN/MSE
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...JAB
Hazardous weather outlook, Aug 18, 3:35 AM EST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
435 AM EDT Fri Aug 18 2017
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-190845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
435 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Isolated to scattered showers and a few thunderstorms will continue
on and off into the afternoon. There is a chance for a line of
thunderstorms late this afternoon into this evening which could cause
gusty winds and hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
NYZ062-PAZ040-043-044-047-048-072-190845-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
435 AM EDT Fri Aug 18 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Isolated to scattered showers and a few thunderstorms will continue
on and off into the afternoon. Thunderstorms will become more
numerous this afternoon into the evening. Some of the thunderstorms
could produce excessive rain and potentially cause some flood
problems. Additionally, there is a chance for thunderstorms to
produce locally strong wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
DJN
Thunderstorm Wind, Susquehanna
- When
- August 18, 12:39 PM EST to 12:49 PM EST
- Where
- Susquehanna County, 0.86 mi NE of Herrick Center
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.740, -75.490
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and produced structural damage to a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712295.